Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 93, NWS Grand Forks, ND

August 29, 2013Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 29, 2013, 3:23 AM CDT for Cass County, North Dakota. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2013, 3:23 AM CDT (08:23 UTC)
Expired
Aug 29, 2013, 4:15 AM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:30 AM CDTHAIL 1.258 S Casselton, ND
Aug 29, 3:35 AM CDTHAIL 13 Se Casselton, NDHAIL FROM DIME TO QUARTER SIZED.
Aug 29, 3:52 AM CDTHAIL 11 N Casselton, NDHAIL FROM DIME TO QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WUUS53 KFGF 290823
SVRFGF
NDC017-290915-
/O.NEW.KFGF.SV.W.0093.130829T0823Z-130829T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
323 AM CDT THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 415 AM CDT

* AT 316 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
  CASSELTON...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DURBIN AROUND 330 AM CDT.
  CASSELTON AROUND 335 AM CDT.
  MAPLETON AROUND 345 AM CDT.
  WEST FARGO AROUND 355 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE PROSPER AND REILE'S ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4712 9712 4692 9678 4663 9722 4675 9741
TIME...MOT...LOC 0823Z 222DEG 24KT 4677 9721

HAIL...1.00IN
WIND...<50MPH

$$

JK
2 follow-up statements
389 
WWUS53 KFGF 290847
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
347 AM CDT THU AUG 29 2013

NDC017-290915-
/O.CON.KFGF.SV.W.0093.000000T0000Z-130829T0915Z/
CASS ND-
347 AM CDT THU AUG 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN CASS
COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 415 AM CDT...

AT 344 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DURBIN...AND
MOVING NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAPLETON AROUND 405 AM CDT.
  PROSPER AND WEST FARGO AROUND 415 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE REILE'S ACRES.

FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 335 AROUND 355 AM CDT...AND MILE MARKER 343
AROUND 410 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4684 9734 4712 9712 4692 9678 4672 9708
TIME...MOT...LOC 0846Z 223DEG 18KT 4682 9714

HAIL...1.00IN
WIND...<50MPH

$$

JK
665 
WWUS53 KFGF 290908
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 AM CDT THU AUG 29 2013

NDC017-290919-
/O.EXP.KFGF.SV.W.0093.000000T0000Z-130829T0915Z/
CASS ND-
408 AM CDT THU AUG 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 415 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4684 9734 4712 9712 4692 9678 4672 9708
TIME...MOT...LOC 0909Z 223DEG 18KT 4690 9702

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:22 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 28, 11:22 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1122 PM CDT WED AUG 28 2013

.UPDATE...
ISSUED AT 1120 PM CDT WED AUG 28 2013

NO MAJOR CHANGES PLANNED TO THIS UPDATE. A BAND OF CONVECTION
WILL MOVE INTO WESTERN/CENTRAL ND OVERNIGHT AHEAD OF A STRONGER
SHORTWAVE. ADDITIONAL SHOWERS/STORMS MAY DEVELOP OVER EASTERN ND
LATER TONIGHT WITH INCREASING MID LEVEL WAA AND INSTABILITY. THIS
IS ALL HANDLED WELL IN THE CURRENT GRIDS. THERE COULD BE SOME VERY
PATCHY FOG BEFORE CLOUDS INCREASE...BUT WITH NO EVIDENCE OF FOG
YET AND THE HRRR NOT INDICATING ANY...FOR NOW WILL LEAVE OUT...BUT
SOMETHING TO MONITOR. THERE COULD BE SEVERE STORMS LATER TONIGHT
AND A BETTER CHANCE ON THU...WITH AMPLE INSTABILITY/SHEAR. PWATS
ALSO RISE OVER 2 INCHES IN SOME AREAS...SO LOCALLY HEAVY RAIN WILL
ALSO BE A THREAT.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 323 PM CDT WED AUG 28 2013

WEAK SURFACE BOUNDARY HAS DROPPED OUT OF MANITOBA AND EXTENDS FROM
FLAG ISLAND TO JUST SOUTH OF ROSEAU TO ST THOMAS TO CANDO. THIS
BOUNDARY IS PROGGED TO DROP JUST A BIT SOUTH AND WITH DEW PTS NR
70 ALONG BOUNDARY AND HEATING OF TEMPS INTO THE LOWER 90S ALONG
BOUNDARY ALL CAUSING A FEW STORMS TO FIRE. WILL NEED TO INCLUDE
ISOLD POP FOR THIS THRU SUNSET.

OTHERWISE MAIN ACTION LATE TONIGHT. WATER VAPOR SHOWS NEXT SHORT
WAVE MOVING INTO SOUTHWEST MONTANA AT 19Z. THIS SHORT WAVE WILL
MOVE EAST ON TOP OF THE 500 MB RIDGE AND INTO ERN ND TOWARD 12Z
AND THEN INTO MINNESOTA THURSDAY THROUGH 18Z. ALL MODELS INDICATE
A 30-35 KT LOW LEVEL JET ALONG 850 MB BOUNDARY WHICH WILL LIE IN
THE CENTRAL PART OF THE STATE LIKELY JUST NORTH OF I-94.
SOUTHEASTERLY UPSLOPE FLOW INTO EASTERN MONTANA AIDING IN STORM
DEVELOPMENT THERE AND EXPECT AS SHORT WAVE MOVES INTO CNTRL
MONTANA STORM TO GROW IN COVERAGE AND SEEMS AS IF AN MCS IS LIKELY
TO FORM AND MOVE EAST INTO WRN ND LATER THIS EVE AND THEN CNTRL ND
OVERNIGHT REACHING THE RED RIVER VALLEY LIKELY AFTER 08Z. TRIED TO
TIME POPS A BIT MORE TOWARD THAT IDEA...WITH LIKELY POPS 09Z-12Z
IN MUCH OF ERN ND. SEVERE WX BY THEN QUESTIONABLE....BUT WITH
PWATS OF 2.10 INCHES ALONG 850 MB BOUNDARY HEAVY RAIN SEEMS
REASONABLE. COULD BE LOCALIZED FLASH FLOODING ISSUES BUT WHERE AND
WHEN CANNOT SAY AND CONDITIONS PRIOR TO RAIN HAVE BEEN VERY VERY
DRY.

SYSTEM WILL MOVE EAST WITH PRECIP ENDING IN THE MORNING IN ERN ND
AND IN THE AFTN IN NW MN.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 323 PM CDT WED AUG 28 2013

DRY THURSDAY NIGHT AND FRIDAY WITH HIGH PRESSURE MOVING. A TAD
COOLER BUT NOT MUCH.

FOR SATURDAY THROUGH WEDNESDAY...LONG WAVE PATTERN IS ZONAL AND
SPLIT ACROSS NORTH AMERICA AT THE BEGINNING OF THE PERIOD AND
AMPLIFIES BY THE END OF THE PERIOD. LONG WAVE UPPER RIDGE REMAINS
FROM THE DESERT SOUTHWEST INTO MT. THE ECMWF AND GFS WERE IN
AGREEMENT AT 84 HOURS. THE ECMWF IS A FASTER SOLUTION THAN THE GFS
BY THE END OF THE PERIOD. BOTH GFS AND ECMWF HAVE SHIFTED WEST IN
THE LAST MODEL RUN. WILL BLEND THE ECMWF AND GFS.

WILL KEEP YESTERDAYS PRECIP FOR SAT NIGHT. BUMPED UP POPS FOR SUN.
TOOK OUT PRECIP FOR TUE.

TEMPERATURES WERE LOWERED A DEGREE OR TWO FOR SUN AND MON AND RAISED
ONE OR TWO DEGREES FOR TUE AND WED COMPARED TO YESTERDAYS RUN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1120 PM CDT WED AUG 28 2013

THE CHANCE FOR SHOWERS AND STORMS WILL INCREASE FROM WEST TO EAST
BY LATE TONIGHT INTO THU. EXPECT MAINLY VFR CONDITIONS...ALTHOUGH
MVFR AND EVEN IFR CONDITIONS ARE POSSIBLE NEAR STRONGER STORMS
CONTAINING VERY HEAVY RAIN AND STRONGER WINDS. THE BEST CHANCE FOR
PROLONGED RAIN TOMORROW SHOULD OCCUR ACROSS THE NORTH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...RIDDLE
LONG TERM...HOPPES/RIDDLE
AVIATION...DK
Hazardous weather outlook, Aug 28, 6:34 AM CDT, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT WED AUG 28 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
634 AM CDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT. A FEW
STRONGER STORMS WILL BE POSSIBLE. HEAVY RAINFALL IS POSSIBLE AS
THUNDERSTORMS MAY TRAIN OVER A LOCATION FOR AN EXTENDED PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

REDEVELOPMENT MAY OCCUR AND THUNDERSTORMS WILL BE POSSIBLE LATER
THURSDAY AFTERNOON INTO THE EVENING HOURS ALONG AND EAST OF THE
RED RIVER VALLEY. STRONG TO SEVERE STORMS MAY DEVELOP MOST LIKELY
AREA WILL BE WCNTRL MN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THURSDAY.

In the hours before

Special weather statement, Aug 29, 1:30 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
130 AM CDT THU AUG 29 2013

NDZ049-052-053-290730-
RANSOM ND-RICHLAND ND-SARGENT ND-
130 AM CDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...
NORTHEASTERN SARGENT AND SOUTHEASTERN RANSOM COUNTIES UNTIL 230 AM
CDT...

AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES EAST OF MILNOR...OR 35 MILES WEST OF WAHPETON...
MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
DE LAMERE AROUND 135 AM CDT.
WYNDMERE AROUND 155 AM CDT.
MCLEOD AROUND 205 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4660 9719 4644 9688 4614 9728 4626 9745
TIME...MOT...LOC 0630Z 216DEG 12KT 4625 9733

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:30 AM CDTSpecial Weather StatementFGFRichland60 min
Aug 29, 1:48 AM CDTSevere Thunderstorm WarningFGFRansom, Richland57 min
Aug 29, 4:55 AM CDTSpecial Weather StatementFGFTraill50 min
Aug 29, 5:08 AM CDTSpecial Weather StatementFGFBenson, Eddy, Ramsey67 min
Aug 29, 5:22 AM CDTSevere Thunderstorm WarningFGFEddy38 min
Aug 29, 5:51 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele54 min
Aug 29, 6:46 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill, Walsh59 min
Aug 29, 7:39 AM CDTSpecial Weather StatementFGFPembina, Walsh66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.